Letters

Hyponatraemia must be treated with low water input

BMJ 1996; 313 doi: https://doi.org/10.1136/bmj.313.7058.689b (Published 14 September 1996) Cite this as: BMJ 1996;313:689
  1. Barry Wilkins, Consultant in paediatric intensive care
  1. Paediatric Intensive Care Unit, Royal Alexandra Hospital for Children, Sydney, New South Wales, Australia

    EDITOR,—S M Matthai and colleagues have rightly brought our attention again to hyponatraemia as a complication of ingesting 3, 4-methylenedioxy-methamphetamine (MDMA or “ecstasy”), adding two cases1 to at least four previously described. The syndrome of inappropriate secretion of antidiuretic hormone has been proposed as the cause in five of these six cases.1

    I am unconvinced that the clinical and biochemical details presented in these cases point indisputably to the syndrome of inappropriate secretion of antidiuretic hormone. In this syndrome the inappropriateness is not that the urine is concentrated in the presence of dilute plasma, because this can occur in other diseases such as …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe